Hail, Clay
- When
- August 21, 1:05 AM CST
- Where
- Clay County, 3.1 mi ENE of Dickens
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.140, -94.970
Storms developed during the overnight hours with a few of those storms producing wind and hail. Then late in the morning of the same day, storms moved out of southeast South Dakota into northwest Iowa and also produced hail and wind that damaged trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Storms developed during the overnight hours with a few of those storms producing wind and hail. Then late in the morning of the same day, storms moved out of southeast South Dakota into northwest Iowa and also produced hail and wind that damaged trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 20, 9:35 PM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1035 PM CDT Sun Aug 20 2017 .SHORT TERM...(This evening through Monday) Issued at 244 PM CDT Sun Aug 20 2017 Quite a bit going on the next 24 to 36 hours including a chance for thunderstorms tonight, the eclipse tomorrow with a chance for thunderstorms during morning, then another chance for thunderstorms on Monday late afternoon and evening. Initially a trough of low pressure was moving east along the Canadian border while a southern jet was increasing ahead of a southern wave in New Mexico. This should bring enhanced lift and increased low to mid level warm air advection to the area today. The most likely location will be southern SD into northwest IA from about 2z through 9z. However the latest soundings from much of the area east of the James River Valley suggest a small to no cap lifting a parcel from about 850-800mb so will need to watch the trends on this. If storms can ignite from this level CAPE values will likely be around 2000 J/kg with some directional and speed shear in the 2-6km layer, running about 30-35 knots. This would support a decent threat for severe thunderstorms with hail to ping pong ball and wind gusts to 65 mph the main threats. Later tonight towards Monday morning the right entrance region of the northern jet sags into northern SD and with a decent mid level thermal boundary through parts of central SD showers and thunderstorms may become a higher threat. Will need to increase the chances in central SD late tonight and early Monday morning, then swing that threat into east central and southeast SD late morning into early afternoon. Monday afternoon becomes complicated for two reasons. One, we may have ongoing convection which will change the shear and instability profiles around the area. The other is if there is little to no activity in the morning and we look to peak heating/surface based convective initiation what affect will the eclipse and the cooler temperatures from about 1200 pm through 200 pm do to that potential? For now, with the strong combination of the incoming southern stream wave and the northern stream wave still believe that thunderstorms will develop earlier in the morning and we will have ongoing activity through the morning into the afternoon. .LONG TERM...(Monday night through Sunday) Issued at 244 PM CDT Sun Aug 20 2017 Any convection that forms Monday afternoon will head to the southeast by the evening hours, finally clearing the CWA late Monday evening. Considerable uncertainty on the degree of destabilization lingering into the evening hours, which would impact our severe weather risks. Given level of moisture advecting into the area, locally heavy rain could be a possibility. Through the middle and end of the week, quiet conditions are expected as high pressure dominates much of the central US. Temperatures will continue to remain below normal through the end of the week. Mid-level flow begins to flatten again by the end of the week, bringing a slight warmup by next weekend, with increased rain chances for next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1034 PM CDT Sun Aug 20 2017 Scattered thunderstorms are expected to develop across far southeastern SD, northwestern IA, and southwestern MN overnight, with a lull in activity by Monday morning. The thunderstorm threat will then increase again by mid and late afternoon on Monday. In addition, MVFR ceilings may develop over portions of the area later tonight into late morning on Monday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Dux AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 549 PM CDT Sun Aug 20 2017 IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-212300- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Union- 549 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop across the area this evening, and continue through the overnight. Strong to severe storms are possible, with hail to golf ball size as the primary threat. Isolated wind gusts to 60 mph will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional strong to severe storms will be possible during the late afternoon and evening on Monday. These storms could produce large hail and damaging winds. Locally heavy rain will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 9 pm and 3 am tonight. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061- 062-065>070-212300- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 549 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop across the area by late evening, and continue through the overnight. Isolated strong to severe storms are possible, with hail to half dollar size as the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional strong to severe storms will be possible Monday morning into the afternoon, with large hail again the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 10 pm and 3 am tonight. SDZ038-039-050-052>054-057>060-063-064-212300- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 549 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated thunderstorms will be possible tonight with nickel to quarter size hail the main threats. Thunderstorms may move into central South Dakota very late tonight with an isolated severe storm possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday morning and afternoon. A few of these storms could be severe with quarter size hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 07:05 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Reported by the Emergency Manager.
Tree damage was reported on the northwest side of the town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719530, 719531, 719533, 719534.